Alert archive / New Jersey / Areal Flood Warnings in 2020
Areal Flood Warning 40, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this areal flood warning at Aug 29, 2020, 3:53 PM EDT for Gloucester County, Salem County, New Jersey. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2020, 3:53 PM EDT (19:53 UTC)
- Expired
- Aug 29, 2020, 7:32 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gloucester County, NJ, Salem County, NJ
The radar
The Philadelphia radar (KDIX), 71 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 6:15 PM EDT | HEAVY RAIN 2.95 | 1 Ssw Woodstown, NJ | MESONET STATION WDTN4 0.6 S WOODSTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 886 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 555 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 48.8
The text
As transmitted.
470
WGUS41 KPHI 291953
FLWPHI
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
353 PM EDT Sat Aug 29 2020
NJC015-033-292345-
/O.NEW.KPHI.FA.W.0040.200829T1953Z-200829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salem NJ-Gloucester NJ-
353 PM EDT Sat Aug 29 2020
The National Weather Service in Mount Holly NJ has issued a
* Flood Warning for...
Central Salem County in southern New Jersey...
Central Gloucester County in southern New Jersey...
* Until 745 PM EDT.
* At 348 PM EDT, gauge and spotter reports indicated up to four
inches of rain fell between Turnersville, Pitman, Glassboro, and
Woodstown. While the rain will be ending shortly, runoff is still
occurring. Small creeks and streams remain high as does the Salem
River. Both the Mantua Creek in Pitman and the Salem River at
Woodstown remain above flood stage.
* Some locations that could experience flooding include...
Glassboro, Pitman, Clayton, Woodstown, Turnersville and
Williamstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Protecting yourself from immediate threats to life and safety shall
take priority. Whenever possible, as long as it does not cause
greater harm, all COVID-19 protective action guidance should be
followed.
Turn around...don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flood Warning means that flooding is imminent or occurring. All
interested parties should take necessary precautions immediately.
&&
LAT...LON 3965 7511 3958 7533 3967 7534 3977 7506
3969 7500
$$
Kruzdlo1 follow-up statement
173
WGUS81 KPHI 292332
FLSPHI
Flood Statement
National Weather Service Mount Holly NJ
732 PM EDT Sat Aug 29 2020
NJC015-033-292340-
/O.CAN.KPHI.FA.W.0040.000000T0000Z-200829T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Salem NJ-Gloucester NJ-
732 PM EDT Sat Aug 29 2020
...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SALEM AND CENTRAL
GLOUCESTER COUNTIES...
Flood waters have receded, and are no longer expected to pose a
threat to life or property. Additional rain showers later this
evening are not expected to cause renewed flooding. Please continue
to heed any road closures.
LAT...LON 3965 7511 3958 7533 3967 7534 3977 7506
3969 7500
$$
JJMWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at Aug 29, 12:56 PM EDT, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 29, 12:56 PM EDT, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 1256 PM EDT Sat Aug 29 2020 .SYNOPSIS... Low pressure tracks from the Great Lakes region into New England today, pulling a strong cold front across our region this evening. Meanwhile, some tropical moisture from the remnants of tropical system Laura will get pulled into our region today ahead of the cold front. High pressure builds in later Sunday into Monday before shifting to our northeast. A warm front lifts northward and across our area Monday night and Tuesday. A cold front arrives later Wednesday into Thursday before weakening, then another cold front arrives Thursday night into Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1250 PM Update...Quick update...Convection has overall been a bit slower to get going with the main issue so far being heavy rainfall over parts of southern NJ, especially through Camden and Gloucester Counties where over 4 inches of rain has fallen in spots. Based on latest mesoanalysis and high res models, it is these areas that look to continue seeing rounds of heavy showers/storms move through this afternoon posing ongoing flood/flash flood threat...best chances just south of PHL from near Wilmington DE east into southern NJ towards Ocean County. Cloud cover may limit severe storm potential somewhat compared to previous thinking, at least as far as coverage, but still think that where any clear breaks occur resulting instability will allow strong to severe storms to quickly fire up and produce locally damaging winds. 930 AM...Showers/storms over parts of Delaware into southern NJ have started to perk up a bit over the past hour or so and expect this trend to continue over the next couple hours as more showers move in from the west with instability continuing to increase and expand northward. This should lead to storms becoming fairly numerous over the area by around midday with an increasing severe weather and flash flood threat. Period of greatest concern looks to be roughly 11am to 5pm. No major changes at this time to the overall forecast thinking for today and only minor adjustments were made to the gridded forecast for the mid morning update. Previous discussion from earlier this morning follows below. With sufficient CAPE and fairly strong shear expected (30-40 kt 0-6 km bulk wind difference) along with alarmingly high values of storm- relative helicity (150+ J/kg), I am concerned storms will be capable of producing severe wind gusts and possibly a couple of tornadoes. As alluded to, the threat is conditional on the degree of instability that develops, but the tropical nature of the vertical profiles suggests to me that CAPE will need not be that large to promote an environment favorable for organized/rotating storms. SPC maintains a slight risk of severe storms today across the entire region, and this seems reasonable to me. The other concern is heavy rainfall, especially given the high PWs in place. Think this threat is rather localized today, as storm motions will likely be sufficiently fast to prevent excessive rainfall over a long duration. However, rainfall rates will be intense with the strongest cores, and susceptible urban/poor- drainage areas may sustain some flooding. Overall threat appears too low to warrant a watch at this time. Cold front will approach the area late this afternoon, with precipitation chances quickly ending late in the day from northwest to southeast. Highs will likely be stunted by cloud cover and precipitation, probably near or just slightly below seasonal averages in most spots. As might be guessed, it will be quite humid. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... The midlevel trough moving through the Great Lakes and southeast Canada will continue digging southeastward tonight, with the associated surface low continuing to deepen as it moves from Quebec into New Brunswick by 12z Monday. Cold/dry advection will spread rapidly through the Northeast behind the cold front through the period. The cold front makes its move across our area this evening, with winds becoming northwest and dew points dropping quickly thereafter. Precipitation chances will be shunted well offshore during the evening, and skies will likely clear quickly. Low temperatures are expected to cool into the 50s in the Poconos and the 60s elsewhere, with the forecast based on a continuity/statistical model blend. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Summary...A much less humid and cooler air mass Sunday and Monday, then turning much more humid with some convection Tuesday through Thursday. We may then dry out for Friday. Synoptic Overview...An upper-level trough swings across the Northeast to start Sunday, then the flow backs to more westerly Sunday night into Monday. High pressure builds in later Sunday into Monday before shifting to our northeast. As an upper-level trough amplifies across the northern Plains and Midwest Monday into Tuesday, a warm front will lift across our area. An initial cold front arriving later Wednesday should tend to weaken as the main upper-level trough hangs back well to the west. As a stronger upper- level trough swings across the Great Lakes region into the Northeast, a secondary cold front should arrive and potentially be shifting off the Mid-Atlantic coast Friday. The synoptic setup may result in several days of convective chances, and the coverage would be tied to short waves embedded in the flow ahead of the two aforementioned cold fronts. For Sunday and Monday...As an upper-level trough lifts across New England Sunday, surface high pressure builds in from the northwest. This will result in a northwesterly breeze Sunday along with a much cooler and less humid air mass. The pleasant conditions continue for most of Monday, however as the surface high slides offshore of New England by Monday night warm air and moisture advections begin to arrive from the southwest. This will result in showers and possible thunder across much of the area Monday night. It is possible the showers/thunder may start to arrive into the southwestern portion of the area toward late Monday afternoon as the leading edge of the warm air/moisture advection surge arrives. For Tuesday and Wednesday...As an upper-level trough slides eastward some from central Canada and the Great Lakes, surface low pressure is forecast to track near the eastern Great lakes through Wednesday morning. This will continue to lift a warm front across our region Wednesday, allowing a warmer and more humid air mass to advect in. Given the upper air pattern favors the trough hanging back to our west, an initial cold front may tend to weaken as it arrives later Wednesday and outruns the upper-level support. Some short wave energy in the west to southwest flow aloft may maintain some convection across the area through Wednesday. For Thursday and Friday...Another upper-level trough amplifies across the northern Plains and Midwest Thursday then shifts eastward Friday. While surface low pressure is forecast to track across the Great lakes, an associated cold front is forecast to arrive into our area late Thursday into Friday. Prior to this, a lee-side trough may be in our vicinity with much warmer and humid conditions Thursday. This feature may assist in focusing some convective development. The cold front may slow Friday for a time across our area as a weak wave develops along it, however high pressure should then start to arrive from the west Friday night. We may need to watch for areas of very heavy rain from Tuesday into Friday, especially if the surface front stalls and remains better defined in our region. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...Occasional restrictions are expected with chances of showers and storms for most of the day. Additionally, CIGs will likely hover in the MVFR and occasionally IFR range this morning, especially northwest of the Philly terminals. Storms will be capable of strong wind gusts and torrential downpours, especially during the afternoon. Confidence in occurrence of thunder and timing of the convection is high enough for TAF inclusion at this point. Winds generally southwest up to 10 kt or so. After 21z, rapid improvement to VFR is expected from west to east with winds becoming more westerly or even northwesterly from 7 to 15 kt. Moderate confidence overall. Tonight...Mainly VFR with west to northwest winds 5 to 15 kt. High confidence. Outlook... Sunday...VFR. Northwest winds 10-15 knots and gusts to 20 knots, diminishing to 5 knots or less at night. High confidence. Monday...VFR with increasing clouds, then ceilings lower in the afternoon and at night. Some showers/thunder may arrive late in the afternoon then become likely at night, which will result in areas of sub-VFR conditions. North to northeast winds less than 10 knots, becoming southeasterly. Moderate confidence. Tuesday...Times of sub-VFR conditions possible especially with any showers and thunderstorms. East-southeast winds around 10 knots. Low confidence. Wednesday...Some showers and thunderstorms may result in times of sub-VFR conditions. Southeast to south-southwest winds 5-10 knots. Low confidence. && .MARINE... Mainly sub-advisory winds and seas are forecast through tonight. However, there will be two windows of time in which marginal advisory gusts are possible. The first is this afternoon as south to southwest winds increase in advance of a cold front moving through the region. There could be a period of speeds/gusts around 25 kt. The second is late this evening through the overnight period, as winds become northwesterly upstream of the front. As the air cools above the warm waters, stronger mixing may allow for gusts to reach 25 kt at times, especially on lower Delaware Bay and the adjacent Atlantic waters. There are chances for storms through early this evening. The storms will be capable of producing strong wind gusts, torrential downpours, and possibly even an isolated waterspout. Special marine warnings will likely be required for the strongest storms that develop. Chances for storms decrease rapidly during the evening hours following cold-frontal passage. Outlook... Sunday...Northwesterly winds will be elevated, however the overall conditions should remain below Small Craft Advisory criteria. Monday through Wednesday...The conditions are anticipated to be below Small Craft Advisory criteria, however winds will be shifting around. Rip currents... A moderate risk of rip currents is forecast for today as wave heights in the surf zone increase to around 3 to 4 feet with strong southerly or southwesterly flow. Winds and waves should lower on Sunday, reducing the risk level to low by that point. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && Synopsis...Gorse Near Term...CMS/Fitzsimmons Short Term...CMS Long Term...Gorse Aviation...CMS/Gorse Marine...CMS/Gorse
Hazardous weather outlook, Aug 29, 3:29 PM EDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 329 PM EDT Sat Aug 29 2020 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-301930- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 329 PM EDT Sat Aug 29 2020 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will produce heavy rain through this evening, which may result in localized flash flooding. In addition, some thunderstorms could be severe with locally damaging winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. DEZ004-NJZ014-024>026-301930- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 329 PM EDT Sat Aug 29 2020 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This afternoon and tonight. There is a moderate risk for the development of dangerous rip currents. Showers and thunderstorms will produce heavy rain, and enhanced rainfall rates may result in local flash flooding. In addition, some thunderstorms especially this afternoon could be severe with locally damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-301930- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 329 PM EDT Sat Aug 29 2020 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This afternoon and tonight. Some thunderstorms may produce locally strong winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Local storm report, Aug 29, 2:24 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
224 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM FLOOD MANAHAWKIN 39.70N 74.26W
08/29/2020 OCEAN NJ PUBLIC
FLOODING ALONG ROUTE 72.
&&
TCDLocal storm report, Aug 29, 2:28 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
228 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM HEAVY RAIN 2 NE SICKLERVILLE 39.74N 74.94W
08/29/2020 M3.70 INCH CAMDEN NJ PUBLIC
STORM TOTAL TODAY.
&&
TCDSpecial weather statement, Aug 29, 2:49 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
249 PM EDT Sat Aug 29 2020
DEZ001-MDZ008-012-015-NJZ016-291930-
New Castle-Queen Anne's-Cecil-Kent-Salem-
249 PM EDT Sat Aug 29 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHERN QUEEN ANNE'S...KENT...SOUTHEASTERN CECIL AND WEST
CENTRAL SALEM COUNTIES...
At 249 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bear to near Kennedyville to near
Millers Island. Movement was east at 25 mph.
Wind gusts up to 40 mph are possible with these storms.
Locations impacted include...
Middletown, Pennsville, Carneys Point, New Castle, Chestertown,
Salem, Woodstown, Delaware City, Cecilton, Millington, Betterton,
Warwick, Glasgow, Bear, Bohemias Mills, Newtown, Port Penn,
Brantwood, Wilmington Manor and Morgnec.
This includes the following highways...
Interstate 95 in Delaware near mile marker 8.
Interstate 295 in New Jersey near mile marker 1.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3926 7622 3928 7620 3929 7617 3932 7618
3934 7616 3933 7614 3935 7613 3937 7606
3969 7565 3967 7528 3931 7570 3913 7618
3916 7628
TIME...MOT...LOC 1849Z 276DEG 23KT 3964 7563 3937 7598 3925 7636
MPSLocal storm report, Aug 29, 3:10 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM FLOOD 1 W PITMAN 39.73N 75.14W
08/29/2020 GLOUCESTER NJ PUBLIC
FLOODED ROADWAY NEAR ALCYON LAKE.
&&
TCDLocal storm report, Aug 29, 3:15 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
315 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN PITMAN 39.74N 75.12W
08/29/2020 M4.20 INCH GLOUCESTER NJ PUBLIC
STREET AND STREAM FLOODING AS WELL.
&&
TCDLocal storm report, Aug 29, 3:48 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
348 PM EDT SAT AUG 29 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG WILLIAMS TOWNSHIP 40.63N 75.25W
08/27/2020 NORTHAMPTON PA EMERGENCY MNGR
PHOTOS OF NUMEROUS TREES DOWN THROUGHOUT
WILLIAMS TOWNSHIP. SOME MINOR SHINGLE DAMAGE
AS WELL. TIME ESTIMATED FROM RADAR.
&&
TCDThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 9:59 AM EDT | Areal Flood Advisory | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 11:58 AM EDT | Flash Flood Warning | PHI | Camden, Gloucester, Salem | 4 hr |
| Aug 29, 12:15 PM EDT | Areal Flood Advisory | PHI | Burlington, Camden | 4 hr |
| Aug 29, 12:36 PM EDT | Areal Flood Advisory | PHI | Monmouth, Ocean | 4 hr |
| Aug 29, 2:27 PM EDT | Areal Flood Advisory | PHI | Ocean | 3 hr |
| Aug 29, 2:46 PM EDT | Areal Flood Advisory | PHI | Atlantic, Cape May, Cumberland | 3 hr |
| Aug 29, 3:04 PM EDT | Small Craft Advisory | PHI | 15 hr | |
| Aug 29, 6:26 PM EDT | Severe Thunderstorm Warning | PHI | Warren | 64 min |
| Aug 29, 7:16 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Warren | 59 min |
Nearby
Areal Flood Warnings in New Jersey, 2020Every areal flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.